Hail, Knox
- When
- March 4, 8:20 PM CST to 8:25 PM CST
- Where
- Knox County, 4.64 mi N of Centerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.137, -90.038
A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms in the Illinois River Valley during the late evening of March 4th. A few of the strongest cells produced hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms in the Illinois River Valley during the late evening of March 4th. A few of the strongest cells produced hail as large as quarters. As the front continued eastward, additional scattered storms with penny-sized hail occurred across portions of Richland and Lawrence counties during the early morning of March 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 4, 5:22 PM CST, 2 hours 58 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 522 PM CST Mon Mar 4 2024 .KEY MESSAGES... - A slow-moving cold front is expected to pass through central and southeastern Illinois this evening through tomorrow morning. There is a marginal risk (level 1 of 5) for severe weather overnight tonight. All hazard possible. - Next round of active weather is expected to impact central Illinois on Thursday and Friday, with a 70-90% chance of precipitation Thursday night into Friday. && .DISCUSSION... Issued at 230 PM CST Mon Mar 4 2024 There is a stationary front draped over northwest Illinois this afternoon. It is expected to begin moving south late this afternoon, bringing the cold front through central and southeastern Illinois. SPC has maintained a marginal risk (level 1 of 5) for all of central Illinois for this evening. There is a 2% tornado risk area for the Illinois River Valley and north. The 5% wind and hail risk area covers the entire CWA. There is a chance that some isolated cells could develop ahead of the front but there isn't high confidence that those will be severe. Timing for the severe weather this evening looks to enter our CWA around 5-6pm and becoming more widespread by 7pm. The front will be moving from the NW to the SE across central Illinois. It will take the whole night to transverse the entirety of the CWA, exiting late tomorrow morning. The strongest shear looks to remain slightly displaced behind the front. Shear vectors ahead of the front are parallel with the front. If they were more perpendicular, we would be more concerned for a stronger QLCS type system to occur. We have the ingredients for a QLCS set-up (DCAPE: 800-900 J/kg, 0-6km mean wind: 30-35 kts, MUCAPE: 1000-1500 J/kg, EBWD: 30-35 kts), but the shear vectors are too parallel. The shear could influence the storms to be elevated. The biggest risk tonight looks to be small hail and severe winds along an unorganized line of thunderstorms, however, an isolated, weak tornado cannot be ruled out. Lows tonight will be in the 40s to low 50s north of I-72 and range from 50-60 south of I-72. Highs tomorrow will also have a large spread from NW to SE of about 15 degrees (low 50s to upper 60s). The daytime temperatures will mainly stay in the 50s through the extended. The coolest days are to be Saturday and Sunday with temperatures in the mid to upper 40s. The next round of showers and thunderstorms are expected to move through the area by late week. There is a 60-80% chance of precipitation Thursday night into Friday. After this round of precipitation, the extended beyond Friday night looks to remain mostly dry. Delaney && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 522 PM CST Mon Mar 4 2024 A slow-moving cold front is still expected to enter central Illinois this evening, bringing with it lower ceilings and thunderstorm chances. As the cold front transverses through the area, ceilings will gradually lower through the overnight hours. This TAF period focuses on the rain and thunderstorm influence of each site. Currently, we are seeing VFR conditions across the region, but by this evening/overnight, we will see MVFR conditions while the storms move through. Following the cold frontal passage, there will be IFR conditions by mid morning. Winds will be gusty and shift from southerly to northerly once the front passes tonight into tomorrow morning. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 315 PM CST Mon Mar 4 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-051015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 315 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Through tonight. South winds are forecast to gust to 30 to 35 mph this afternoon and evening. Isolated gusts to 40-45 mph may occur ahead of the cold front during the evening hours. Prepare for scattered thunderstorms this evening and overnight. Some of the storms could be strong to severe, with hail and damaging winds the primary severe weather threat. An isolated tornado may develop, most probable west of I-55 during the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be lingering chances for storms Tuesday morning across central Illinois, then over east central Illinois in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 7 pm this evening. Expected storm motion is toward the northeast around 40 mph. AT/Deubelbeiss
The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154946, 1154947, 1154948, 1154949, 1154950, 1154951.